Call us today
Taking multiple drugs at once, referred to by addiction experts as polydrug use, is a very common yet very dangerous activity.
This kind of drug use can amplify dangerous effects, hide signs of overdose, and have a variety of completely unpredictable effects that can lead to extreme physical or psychological stress.
Education on polydrug use is often lacking due to information campaigns that tend to focus on complete abstinence rather than safe use. However, even informed drug users often take the risk of mixing drugs either in a search for a better or new kind of high, or simply because many intoxicants lower inhibitions and/or impulse control. Many people may not realize that mixing alcohol with drugs is also considered to be polydrug use and easily one of the most common forms of this behavior. It can be as simple as smoking a cigarette and drinking a beer.
On the other end of the spectrum are illicit drugs being mixed together by dealers without the knowledge of the buyers in order to make their product seem more appealing. Mixing or “cutting” heroin with other powerful opioids has been responsible for many of the reports of sudden spikes in overdose deaths in a short period of time. These deaths have been traced back to single batches of heroin containing extremely dangerous mixes of already dangerous drugs. Cutting batches of illicit drugs with other substances is also common with cocaine, MDMA (ecstasy), and other drugs that typically come in a white powder form.
In 2011, a report released by the Substance Abuse and Mental Health Services Administration (SAMHSA) revealed that 56.3 percent of all the drug-related emergency room visits looked at were the result of polydrug use. These numbers show just how dire the problem of mixing drugs is.
People generally think of overdose as the result of taking too much of a single drug. It’s actually more likely for people to overdose from polydrug use.There are two main reasons for this phenomenon. The first is mixing two or more drugs, usually of the same class of either stimulants or depressants. Many people believe that taking half of a usual dose of two of these drugs at a time will produce about the same effect, but this isn’t true. Even a small amount of another stimulant or depressant can amplify the effects far beyond what they would have been if taken alone.
This is especially dangerous with depressants like alcohol, opioids, and tranquilizers like benzodiazepines and barbiturates. These drugs depress the central nervous system, which controls essential functions like heartbeat and the respiratory system. Depressant overdose deaths happen because the victim’s breathing rate slows to the point that not enough oxygen can reach the brain, resulting in a dangerous condition called hypoxia. Without quick intervention, this causes rapid cell death in the brain, ending in brain damage or death.
Although overdose is the primary concerns when it comes to polydrug use, it can have a wide range of negative health effects that can accumulate over time and lead to dangerous conditions. The nature and severity of these effects depend largely on which intoxicants are involved.
Having any intoxicant in one’s system can put a strain on certain major organs. One of the most commonly reported issues of this nature is the stress that alcohol puts on the liver. Frequent alcohol binges, especially when they’re daily, can quickly lead to a condition called fatty liver. This has been known to happen in a matter of days. When the liver is overloaded with alcohol, it produces fat to store excess amounts of the substance. This leaves it vulnerable to scarring and alcoholic hepatitis. If another intoxicant is introduced to the system at this point, serious and irreversible liver damage can occur.
Alcohol can also intensify the negative effects of other drugs. Ecstasy is mostly dangerous due to the fact that it can cause severe dehydration.
Combining these two substances can quickly lead to a dangerous situation, even without excessive heat.
One of the most dangerous substance combinations is actually cocaine and alcohol. This is because the mixture of these intoxicants creates a new chemical in the blood called cocaethylene. This substance is produced by the liver when both cocaine and alcohol are in the blood, and it’s especially harmful. Cocaethylene stays in the system for much longer than cocaine, and those unaware of this fact can put themselves in danger by ingesting more alcohol or cocaine on top of this chemical. It also is associated with damage to the liver and immune system, and it increases the chance of seizure and heart attack.
Despite these substantial risks, using cocaine and alcohol at the same time is a very common practice among regular cocaine users due to the fact that cocaethylene produces a more euphoric high than cocaine alone. In one study of cocaine users, it was found that 37 percent preferred to combine alcohol and cocaine while only 13 percent preferred cocaine alone.
On top of all these possible health effects, mixing depressants and stimulants can make people feel much less intoxicated than they really are. This often leads to dangerous behaviors like driving while intoxicated. Reduced inhibitions only add to this issue.
Considering the numerous and severe risks of polydrug use, it’s never advisable to engage in this practice. This behavior is also associated with a greater risk of drug addiction – a condition that can trouble a person for many years and lead to ever worsening drug abuse, increasing the risk of health problems and overdose. Polydrug use may also be an indication of an already existing addiction. If this is the case, the best approach is to seek out professional medical treatment as soon as possible.
Reach out to us day or night
Our caring Admission Navigators are waiting for your call right now.